Antidepressant medications include a variety of drugs that all work in different ways to combat depression (11 strategies to deal with depression). The global market for these antidepressant medications will reach $15,983,000,000 (a number in the trillions) by the year 2023, estimates a report from Allied Market Research. This staggering number indicates that more and more people are taking antidepressants. And there are individuals who wish to stop their medications or switch the type of medication they take. Before giving up the pills for good, these individuals first need to understand what happens when you abruptly stop antidepressants.
Side Effects of Suddenly Stopping Antidepressants
To control depression and its symptoms, antidepressant medications regulate the levels of certain hormones inside your body and other physical factors that affect your mental health state. Since regulation is key, taking antidepressant medications exactly as prescribed is essential to their efficacy. Irregular adherence or stopping these medications can lead to physical and emotional symptoms.
No matter the type of antidepressant you take – MAOI, TCI, SSRI, SNRI or atypical – when you stop, you will likely experience some side effects, especially if you have been taking the medication for six weeks or longer. After abruptly stopping or switching medications, you might experience:
- sensations similar to electric shocks
- flu-like symptoms (chills and muscle aches)
- vivid dreams
In addition to experiencing some of these symptoms, your depression and its symptoms might also return after you stop antidepressants. Some individuals who quit often find it difficult to distinguish whether the symptoms they experience are due to withdrawal from the medication or returning depression.
Do Withdrawal Symptoms Indicate Addiction to Antidepressants?
Experiencing symptoms of withdrawal does not indicate addiction to antidepressants. When addiction is present, the brain undergoes long-lasting chemical changes. This makes it difficult to permanently refrain from using a substance which results in negative consequences. Although antidepressant medications can cause symptoms of withdrawal when stopped suddenly, the use of these medications does not usually lead to negative consequences and they are not difficult to quit.
Planning to Stop or Change Medications? What You Should Do First
You should always speak with your doctor before you stop taking antidepressants or make changes to your medications or doses. Your doctor will likely recommend a dose reduction schedule to help you gradually, rather than abruptly, stop your antidepressant medication. A dose reduction schedule will enable your body to adapt to the lack of the medication over several weeks. If you will be changing the type of medication you take for depression, your doctor might recommend you remain on your old medication during the first few weeks of taking your new antidepressant.
As you gradually reduce your antidepressant dose to zero, you should remain in close contact with your doctor. Your healthcare team will work with you to monitor both your physical and emotional response while stopping antidepressant medications. To ensure your health and safety, you should notify your doctor of worsening symptoms of depression or any withdrawal symptoms you experience.